Longterm Use of Heartburn Medication May Lead To Bone Loss

By Dr. Mallika Marshall, WBZ-TV

BOSTON (CBS) – Grace Tejchman has been taking heartburn medications for nine years now. She says she needs the relief from some difficult symptoms.

“If I don’t take it, the acid backs up and I have severe heartburn and a ball in my throat,” she said.

The relief comes from a group of drugs known as Proton Pump Inhibitors. They’re excellent at controlling heartburn by reducing the amount of acid produced in the stomach. These drugs are sold as Prevacid, Nexium, and Prilosec.

Many of these medications started as prescriptions in the late 1980s, but are currently available over the counter. Now that they have been on the market for a while, doctors are starting to evaluate some of the long-term consequences of taking these very popular drugs.

“We’ve seen things like osteoporosis,” said Dr. Blair Jobe, an esophageal disease specialist.

The body can have trouble absorbing vitamins and minerals like magnesium and calcium when PPIs are also being taken. People who take these medicines twice a day, or for more than a year, have a higher risk for broken bones. Fractures have been seen most frequently at the tip of the thigh bone, or in the wrist.

While the pattern suggests these so called PPIs play a role and can affect body chemistry in a way that can lead to bone loss, a study to show a direct link has not yet been done. Still, concern about chronic use is growing.

Dr. Jobe added, “Once you have gastro-esophageal reflux disease, it is a progressive disease.  If you’ve been on them for five years and you don’t really have an endpoint, and your lifespan is another 30 years, you have to ask yourself, ‘What is the end point?’”

Patients can consider medicines that coat the stomach, known as H2 blockers, or surgery.

Some behaviors, like eating a big meal and lying on the couch, can make heartburn worse. Certain foods such as chocolate, alcohol and anything that’s extra spicy can also be a catalyst for heartburn.


More from Dr. Mallika Marshall
  • http://massachusetts.dotnewz.com/boston/longterm-use-of-heartburn-medication-may-lead-to-bone-loss-boston/ Longterm Use of Heartburn Medication May Lead To Bone Loss #Boston | Massachusetts Newz

    […] M… CBS Boston […]

  • http://healthresearchreport.me/2014/06/21/women-taking-indigestion-drugs-at-increased-risk-of-hip-fracture-after-menopause/ Women taking indigestion drugs at increased risk of hip fracture after menopause « Clinicalnews.org

    […] Longterm Use of Heartburn Medication May Lead To Bone Loss (boston.cbslocal.com) […]

  • http://pponexus.com/longterm-use-heartburn-medication-may-lead-bone-loss/ Heartburn Medication Causing Bone Loss

    […] Now doctors have discovered that one long-term effect of PPIs is possibly bone loss. The body can have difficulty absorbing important vitamins such as calcium and magnesium when PPI’s are also being taken. Taking these drugs over a long period time can lead to a higher chance of broken bones and fractures, especially in the thigh bone or the wrist. […]

blog comments powered by Disqus
Taz Show
Download Weather App

Listen Live